Officials issue warning to parents



There is no safe dosage set for babies, the report says.
SOUTH FLORIDA SUN-SENTINEL
FORT LAUDERDALE, Fla. -- At least three babies have died after being given over-the-counter cough and cold medicines, and more than 1,500 children needed treatment in hospital emergency rooms during 2004 and 2005, federal health officials said in warning parents against using the products in very young children.
All three infants had high levels of pseudophedrine, a nasal decongestant, in their blood. Two also had detectable levels of dextromethorphan, a cough suppressant, and acetaminophen, a fever reliever, in their bodies, according to a report in the Centers for Disease Control and Prevention weekly publication MMWR.
The report said no safe dosage of the cough and cold concoctions has been established for babies, nor is there any evidence the medications work in children under the age of 2. The report did not speculate on how the medications caused the deaths, but said blood levels of pseudophedrine in the babies who died were 9 to 14 times higher than in children ages 2 to 12 who receive the recommended doses.
"The actual cause of death might have been overdose of one drug, interaction of different drugs, an underlying medical condition, or a combination of drugs and underlying medical conditions," the report said.
Parents were cautioned against using the medications without consulting a doctor, and they were urged to follow the doctor's recommendations precisely.
"One of the secrets is that none of these medicines work," said Dr. Gwen Wurm, director of community pediatrics at the University of Miami Miller School of Medicine. "I've never prescribed them for kids under the age of 2. But parents hear about them on commercials, and think 'What can it hurt?"'
Wurm said no studies have shown a benefit to giving the medications to babies, "and even in school-age kids, it's sketchy at best. This is a multibillion-dollar industry, and there is a lot of advertising out there. Unfortunately, the advertisers make their own market [for the drugs.]"
Doctors confused, too
Dr. Douglas Barlow, chief of pediatrics at Boca Raton Community Hospital, said the products with multiple components that treat many symptoms are confusing even for doctors.
"The problem is you've got so many formulations for so many different products that are in so many medications," Barlow said.
Dr. Sara Connolly, a pediatrician who cares for children admitted to Broward General Medical Center, said she has treated children who had bad reactions to the drugs. The symptoms can include a racing heart rate, an altered mental state, sleepiness, or in some cases, the child is hyper, agitated and flushed, she said.
"Usually by the time a child arrives at the emergency room or doctor's office, the child has been sick for a couple of days, and unfortunately, during that time, the parents have been giving those over-the-counter medicines," Connolly said.
"They are unaware that they have multiple components in them, and they can be toxic in certain doses. Parents may be giving the child Tylenol, and it's also in the [cough and cold] medicine. They don't realize they're giving multiple doses of the same medication," Connolly said.
Connolly suggested that parents call the poison information center, at (800) 222-1222, if their child is having a bad reaction to an over-the-counter medication and they haven't been able to reach their doctor.
Dr. Jeffrey Bernstein, medical director of the Florida Poison Information Center, said his office often gets calls concerning over-the-counter cold products.
"There's a certain amount of toxicity that comes with all medications, but especially with these medications," Bernstein said. "We see a lot of adverse reactions to it, and we do see some deaths occasionally."
Used by teens
The bad reactions are not limited to infants, he said. Teenagers use some of the products as a way to get high.
Bernstein said the brand-name medication Coricidan Cough and Cold -- which teens refer to as "triple C" -- is very popular and commonly involved in calls to the center. The drug's maker, Schering-Plough, could not be reached to comment.
"Not a day goes by that we don't see a case or several cases of it," Bernstein said.
Symptoms can include rapid heartbeat, flushing, altered mental status, and at higher doses, seizures and even cardiac arrest, he said.
"It's been going on for awhile, but really it's almost epidemic at this point. We are in the Coricidan swamp right now."

Subscribe Today

Sign up for our email newsletter to receive daily news.

Want more? Click here to subscribe to either the Print or Digital Editions.

AP News